Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 472, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 3, 2002, 1:41 PM CDT for Covington County, Jefferson Davis County, Simpson County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2002, 1:41 PM CDT (18:41 UTC)
- Expired
- Oct 3, 2002, 2:25 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Covington County, MS, Jefferson Davis County, MS, Simpson County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 9:55 AM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
182 WUUS54 KJAN 031841 SVRJAN MSC031-065-127-031925- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 141 PM CDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIMPSON COUNTY IN CENTRAL MISSISSIPPI COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI * UNTIL 225 PM CDT * AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF MAGEE...MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR MAGEE AT 150 PM CDT BE NEAR MENDENHALL AT 155 PM CDT BE NEAR DLO AT 200 PM CDT BE NEAR BRAXTON AT 205 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3163 8987 3169 8967 3205 8978 3203 9009
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:00 AM CDT, 9 hours 41 minutes earlier.
Area forecast discussion, Oct 3, 4:00 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 400 AM CDT THU OCT 03 2002 THE OFFICIAL TRACK OF HURRICANE LILI IS NOW A LITTLE FASTER AND FARTHER EAST THAN LAST NIGHT. LILI IS EXPECTED TO MAKE LANDFALL EARLY THIS MORNING ALONG THE SOUTH CENTRAL LOUISIANNA COAST AND TRACK NORTHWARD UP THE MISSISSIPPI RIVER TODAY REACHING THE MS DELTA REGION BEFORE MIDNIGHT. THE FASTER MOVEMENT OF LILI IS EXPECTED TO BRING HURRICANE FORCE WINDS FARTHER NORTH INTO OUR CWA. HURRICANE FORCE WINDS COULD REACH NATCHEZ AND OUR SOUTHERN MOST LOUISIANA PARISHES BY 1 PM AND REACH AS FAR NORTH AS VICKSBURG BY 7 PM. TROPICAL STORM FORCE WINDS ARE EXPECTED TODAY GENERALLY WEST OF HIGHWAY 49 AND WEST OF THE INTERSTATE 55 AS FAR NORTH AS HIGHWAY 82...THEN NORTH OF HIGHWAY 82 TONIGHT. WL UPGRADE OUR PREVIOUSLY DEFINED HURRICANE WIND WATCH AREA TO A WARNING. WL UPGRADE OUR PREVIOUSLY DEFINED TROPICAL STORM WATCH AREA TO A WARNING SOUTH OF A LINE FROM CROSSETT TO LOUISVILLE. A SIGNIFICANT RAINFALL EVENT IS LIKELY TO OCCUR OVER MUCH OF THE FORECAST AREA. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE AREA...THROUGH FRIDAY MORNING. THE POTENTIAL EXISTS FOR 4 TO 6 INCHES OF RAIN...WITH LOCALLY HEAVIER AMOUNTS OF UP TO 8 INCHES IN AREAS THAT EXPERIENCE TRAINING OF PERSISTENT RAIN BANDS. THE REMNANTS OF LILI ARE EXPECTED TO MOVE RAPIDLY TO THE NORTHEAST FRIDAY AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA FRIDAY NIGHT. DRY WEATHER IS EXPECTED OVER THE WEEKEND WITH A SECOND STRONGER COLD FRONT MOVING THROUGH THE AREA MONDAY. COOLER AND CONTINUED DRY WEATHER IS EXPECTED THE FIREST PART OF NEXT WEEK. PRELIM NUMBERS... JAN 82/70/87/66 8 8++4 MEI 84/69/86/66 8 7894 .JAN... AR...FLOOD WATCH TODAY ARZ074-075. INLAND TROPICAL STORM WIND WATCH IN EFFECT FOR TONIGHT ARZ074-075. LA...FLOOD WATCH TODAY LAZ007>009-015-016-023>026. INLAND HURRICANE WIND WARNIG TODAY LAZ016-023>026. INLAND TROPICAL STORM WIND WARNING TODAY LAZ007>009. MS...FLOOD WATCH TODAY AND FRIDAY MSZ018-019-025>066-072>074. INLAND HURRICANE WIND WARNING MSZ047-053-059>061. INLAND TROPICAL STORM WIND WARNING TODAY MSZ040>044-048>050-054>056-062>065-072>074 INLAND TROPICAL STORM WIND WATCH IN EFFECT FOR TONIGHT MSZ018-019-025>028-034>037.
Hazardous weather outlook, Oct 3, 11:15 AM CDT, 2 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1115 AM CDT THU OCT 03 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF TORNADOES AND WIND GUSTS TO 60 MPH. HURRICANE LILI IS FORECAST TO WEAKEN TO A TROPICAL STORM AND PASS THROUGH NORTHEAST LOUISIANA THIS EVENING. THIS WILL PLACE THE OUTLOOK AREA ON THE EAST SIDE OF THE CIRCULATION...MEANING THAT STRONG SHEAR COULD SUPPORT TORNADOES WITH ANY STORMS THAT FORM. ...FLOODING... RAINBANDS ASSOCIATED WITH LILI WILL CONTINUE TO SPREAD ACROSS THE REGION THROUGH THE AFTERNOON AND EVENING. PERIODS OF TORRENTIAL RAIN WILL OCCUR WITH THESE BANDS. VERY HEAVY RAIN ASSOCIATED WITH THE CORE OF THE TROPICAL STORM WILL ALSO MOVE ACROSS NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND FAR WESTERN MISSISSIPPI. RAINFALL TOTALS FROM 4 TO 7 INCHES WILL BE POSSIBLE WITH AMOUNTS ABOVE 8 INCHES IN SOME AREAS. THE GROUND WAS STILL SATURATED FROM PREVIOUS RAIN...FLOODING OF RIVERS...STREAMS...ROADWAYS AND OTHER LOW LYING AREAS WILL BE POSSIBLE. PERSONS TRAVELING THROUGH THE WATCH AREA SHOULD AVOID ALL AREAS WHERE WATER COVERS THE ROAD. ...NON PRECIPITATION... HURRICANE LILI UNDERWENT WEAKENING JUST BEFORE LANDFALL...AND THIS HAS REDUCED THE THREAT OF HURRICANE OR STRONG TROPICAL FORCE WINDS ACROSS THE AREA. STILL...STRONG...GUSTY WINDS CAPABLE OF DOWNING TREES AND CAUSING OTHER WIND DAMAGE WILL OVERSPREAD MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THE STRONGEST WINDS SHOULD BE ALONG AND SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 55. IN THIS AREA SUSTAINED WINDS SHOULD APPROACH 40 TO 45 MPH LATER THIS AFTERNOON...WITH GUSTS OF 50 TO 55 MPH POSSIBLE IN SQUALLS. ACROSS THE REMAINDER OF NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND MISSISSIPPI ALONG AND WEST OF A GRENADA TO HATTIESBURG LINE...BRIEF PERIODS OF 40 TO 45 MPH WINDS MAY DEVELOP LATE THIS AFTERNOON AND THIS EVENING. FARTHER TO THE EAST...WINDS MAY GUST TO 35 MPH AT TIMES LATER THIS AFTERNOON AND TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE REQUIRED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 12:15 PM CDT | Tornado Warning | JAN | Jones | 30 min |
| Oct 3, 12:28 PM CDT | Tornado Warning | JAN | Jasper | 47 min |
| Oct 3, 12:59 PM CDT | Tornado Warning | JAN | Smith | 26 min |
| Oct 3, 1:25 PM CDT | Tornado Warning | JAN | Scott | 30 min |
| Oct 3, 1:56 PM CDT | Tornado Warning | JAN | Scott | 19 min |
| Oct 3, 2:07 PM CDT | Tornado Warning | JAN | Smith | 38 min |
| Oct 3, 3:00 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 45 min |
| Oct 3, 3:04 PM CDT | Tornado Warning | JAN | Smith | 31 min |
| Oct 3, 3:17 PM CDT | Tornado Warning | JAN | Scott | 28 min |
| Oct 3, 3:23 PM CDT | Tornado Warning | JAN | Rankin | 32 min |
| Oct 3, 3:37 PM CDT | Tornado Warning | JAN | Smith | 48 min |
| Oct 3, 3:44 PM CDT | Tornado Warning | JAN | Scott | 61 min |
| Oct 3, 4:36 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 44 min |
| Oct 3, 6:09 PM CDT | Tornado Warning | JAN | Leake | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.